Alert archive / South Dakota / Tornado Warnings in 2008

Tornado Warning 32, NWS Aberdeen, SD

September 28, 2008Hand County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Sep 28, 2008, 4:25 PM CDT for Hand County, South Dakota. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2008, 4:25 PM CDT (21:25 UTC)
Expired
Sep 28, 2008, 4:49 PM CDT
In force
24 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

County Hand County, SD

The radar

The Aberdeen radar (KABR), 112 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 4:34 PM CDTHAIL 1.756 Nw Miller, SD
Sep 28, 4:48 PM CDTHAIL 0.881 N Miller, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 282125
TORABR
SDC059-282200-
/O.NEW.KABR.TO.W.0032.080928T2125Z-080928T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
425 PM CDT SUN SEP 28 2008

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL HAND COUNTY IN CENTRAL SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF MILLER...

* UNTIL 500 PM CDT

* AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  NORTHWEST OF MILLER...MOVING SOUTHEAST AT 14 MPH.

* THE TORNADO WILL BE NEAR...
  MILLER AROUND 450 PM CDT...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4456 9893 4446 9900 4453 9915 4462 9909
TIME...MOT...LOC 2125Z 295DEG 12KT 4457 9909

$$
PARKIN
1 follow-up statement
000 
WWUS53 KABR 282149
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
449 PM CDT SUN SEP 28 2008

SDC059-282158-
/O.CAN.KABR.TO.W.0032.000000T0000Z-080928T2200Z/
HAND SD-
448 PM CDT SUN SEP 28 2008

...THE TORNADO WARNING FOR CENTRAL HAND COUNTY IS CANCELLED...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. 
THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED. A SEVERE 
THUNDERSTORM WARNING DOES REMAIN IN EFFECT UNTIL 515 PM CDT.

LAT...LON 4456 9893 4446 9900 4453 9915 4462 9909
TIME...MOT...LOC 2148Z 295DEG 12KT 4454 9899

$$
PARKIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Sep 28, 3:18 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 28, 3:18 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
318 PM CDT SUN SEP 28 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
THE MAIN CHALLENGE IN THE SHORT TERM IS PRECIPITATION CHANCES THIS
EVENING. AN UPPER LEVEL SHORTWAVE TROUGH CURRENTLY EXTENDS FROM
NORTHERN MANITOBA TO NORTHERN SOUTH DAKOTA. A SURFACE COLD FRONT
EXTENDED FROM JUST WEST OF ABERDEEN TO NEAR PIERRE AT 1930Z AND
WAS CONTINUING A STEADY TREK EASTWARD. LAPS ANALYSIS SHOWED WEAK
INSTABILITY ALONG THE FRONT...WITH STRONGER INSTABILITY SOUTH OF
THE CWA. LEFT IN A SMALL POP ACROSS THE FAR EASTERN AND SOUTHERN
CWA TO ACCOUNT FOR ANY SHOWERS OR WEAK THUNDERSTORMS THAT MAY
DEVELOP DURING PEAK HEATING IN ASSOCIATION WITH THE FRONT...BUT
JUST DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. A STRONG
UPPER LEVEL RIDGE WILL BE OVER THE WESTERN UNITED STATES THROUGH
THE ENTIRE SHORT TERM PERIOD...AND THE UPPER TROUGH CURRENTLY OVER
THE AREA WILL SLIDE SOUTHEAST AND DIG OVER THE EASTERN UNITED
STATES. SURFACE HIGH PRESSURE MOVES OVER THE PLAINS OVERNIGHT
TONIGHT AND BECOMES THE DOMINANT FEATURE THROUGH THE REST OF THE
PERIOD. WILL THEREFORE GO WITH DRY CONDITIONS FROM LATE THIS
EVENING THROUGH TUESDAY NIGHT.

TEMPERATURES WILL BE A BIT COOLER MONDAY AND TUESDAY AS H85 TEMPS
FALL INTO THE SINGLE DIGITS. AS THE HIGH SETTLES IN OVER THE AREA
MONDAY NIGHT...A FEW SHELTERED AREAS MAY SEE TEMPERATURES FALL TO
AROUND THE FREEZING MARK...MAINLY IN THE JAMES RIVER VALLEY. DO
NOT FEEL THIS WILL BE A WIDESPREAD ENOUGH OCCURRENCE TO WARRANT ANY
HEADLINES AT THIS TIME.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
MODELS AND ENSEMBLE MEMBERS AGREE PRETTY WELL EARLY IN THE EXTEND.
THE PERIOD BEGINS WITH A UPPER TROF ACROSS THE OHIO RIVER VALLEY
AND AN AMPLIFIED RIDGE THROUGH THE ROCKIES. THERE IS SOME
DISAGREEMENT THE HANDLING OF AN UNSEASONABLY COOL CANADIAN HIGH
PRESSURE DROPPING THROUGH THE REGION. THE 12Z RUN OF THE GFS HAS
THE SURFACE HIGH OVER CENTRAL MINNESOTA. THE 27/12Z RUN OF THE
ECMWF HAS THE HIGH OVER THE WISCONSIN/MINNESOTA BORDER. THE
DGEX/UKMET/CANADIAN ALL HAVE THE HIGH PRESSURE SLIGHTLY FURTHER
WESTWARD THEN THEIR PREVIOUS RUNS. SO HAVE LEFT TEMPS VIRTUALLY
THE SAME. WHEREVER THIS HIGH PRESSURE GOES...THIS AREA WILL
REMAIN DRY THROUGHOUT THE EXTENDED. THE GFS SHOWS RETURN FLOW UP
THROUGH THE PLAINS STATES BY SATURDAY WITH A FRONTAL PASSAGE ON
SUNDAY. THIS IS TOO FAR OUT RIGHT NOW TO INTRODUCE POPS.

&&

.AVIATION...
A COLD FRONT MAY BRING A SLIGHT CHANCE FOR THUNDERSTORMS AT KABR
AND KATY THROUGH EARLY EVENING. OTHERWISE EXPECT VRF CONDITIONS AT
ALL TERMINAL SITES THROUGH THE NEXT 24 HOURS WITH ONLY HIGH CLOUDS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...PARKIN
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 28, 4:47 AM CDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
447 AM CDT SUN SEP 28 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
447 AM CDT SUN SEP 28 2008 /347 AM MDT SUN SEP 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING EASTWARD ACROSS THE DAKOTAS TODAY WILL BRING A
CHANCE FOR SHOWERS AND THUNDERSTORMS. THE BEST CHANCE WILL BE
ACROSS SOUTHERN AND EASTERN SOUTH DAKOTA DURING THE AFTERNOON
HOURS. THE SEVERE THREAT LOOKS VERY MINIMAL AT THIS
TIME...ALTHOUGH A STORM OR TWO MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 3:41 PM CDTSevere Thunderstorm WarningABRSpink49 min
Sep 28, 3:43 PM CDTSevere Thunderstorm WarningABRHand, Spink47 min
Sep 28, 3:56 PM CDTSevere Thunderstorm WarningABRHand49 min
Sep 28, 4:35 PM CDTSevere Thunderstorm WarningABRClark, Spink25 min
Sep 28, 4:36 PM CDTSevere Thunderstorm WarningABRClark24 min
Sep 28, 4:47 PM CDTSevere Thunderstorm WarningABRHand28 min
Sep 28, 4:58 PM CDTSevere Thunderstorm WarningABRClark, Hamlin20 min

Nearby

Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.